Skip to Main content Skip to Navigation
Journal articles

On the Backus Effect-I

Abstract : Recovering the internal geomagnetic vector field B on and outside the Earth's surface S from the knowledge of only its direction or its intensity IIBjl on S, and assessing the uniqueness of geomagnetic models computed in this way, have been long-standing questions of interest. In the present paper we address the second problem. Backus (1968, 1970) demonstrated uniqueness in some particular cases, but also produced a theoretical counterexample for which uniqueness could not be guaranteed. Using the same line of reasoning as Backus (1968), we show that adding the knowledge of the location of the dip equator on S to the knowledge of IIB 11 everywhere on S guarantees the uniqueness of the solution, to within a global sign, provided that the dip equator is made of one or possibly several closed curves on S, across which the normal component of the field changes sign (this component not being zero anywhere else).
Document type :
Journal articles
Complete list of metadata

Cited literature [9 references]  Display  Hide  Download
Contributor : Eva Fareau Connect in order to contact the contributor
Submitted on : Monday, December 5, 2016 - 4:51:32 PM
Last modification on : Wednesday, October 27, 2021 - 3:45:41 PM
Long-term archiving on: : Monday, March 20, 2017 - 7:28:31 PM


Geophys. J. Int.-1997-Khokhlov...
Publisher files allowed on an open archive




G Khokhlov, G Hulot, J.-L Le Mouël. On the Backus Effect-I. Geophysical Journal International, Oxford University Press (OUP), 1997, 130 (3), pp.701-703. ⟨10.1111/j.1365-246X.1997.tb01864.x⟩. ⟨insu-01409143⟩



Record views


Files downloads